Illinois, 2001

Damaging Wind in Illinois, May 20, 2001

May 20, 2001 · NWS DVN · 1 event in 1 county or zone

At approximately 12:25 AM CDT on the 21st, strong winds associated with a line of showers and a few thunderstorms blew through the east side of Mineral. The strong winds produced widespread damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

At approximately 12:25 AM CDT on the 21st, strong winds associated with a line of showers and a few thunderstorms blew through the east side of Mineral. The strong winds produced widespread damage. Several trees were uprooted, and numerous limbs and wires were downed. A large tree was split with part of the tree landing on an unoccupied pickup truck. Sheet metal was strewn throughout the city. The attic windows in one home were blown out by the strong winds. A shed in the backyard of another residence, was completely lifted off it's foundation and turned upside down. Area residents believed the winds were tornadic, however a survey conducted by a National Weather Service meteorologist revealed that the damage was due to strong straight line winds, estimated at between 60 mph and 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 20, 1:35 PM CST, 9 hours 50 minutes earlier.

Area forecast discussion, May 20, 1:35 PM CST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
235 PM CDT SUN MAY 20 2001

MODELS ARE FAIRLY SIMILAR...HOWEVER AVN ONLY MODEL THAT WAS
DEPICTING THE TONGUE OF 60 DEW POINTS ACROSS THE CWA AT 18Z. OVERALL
MODELS SIMILAR IN SWEEPING COLD FRONT THROUGH THE CWA LATE
TONIGHT/EARLY MONDAY. QG FORCING AND CONDENSATION PRESSURE DEFICITS
SUGGEST PRECIP SHOULD END MONDAY MORNING WITH SOME PARTIAL CLEARING.
LAPSE RATES NOT OVERLY GREAT BUT SHOULD SEE BRISK WINDS DURING THE
DAY. UPPER FRONT PASSES THROUGH DURING THE MORNING FOLLOWED BY
CONTINUED CAA INTO TUESDAY. ETA/AVN DEVELOP CLOSED LOW BUT DISAGREE
ON MOVEMENT. ETA HAS TRENDED TOWARD AVN WITH H85 TEMPS GOING BELOW
ZERO...BUT AVN STILL LOOKS TOO COOL. REGARDLESS...DEEP UPPER LOW
NEARBY WITH STRONG CYCLONIC FLOW FOR MUCH OF THE WEEK BRINGING
CHANCES OF PRECIP.

FAN LOOKS TOO COOL AND HAS BEEN THROWN OUT. MAV IS MUCH COOL ON
MAXES COMPARED TO FWC. FOR MONDAY FWC MAXES LOOK BETTER.

EXTENDED WISE...STRONG CYCLONIC FLOW AND VERY COOL TEMPERATURES FOR
MUCH OF THE WEEK. PRECIP CHANCES SHOULD NOW LINGER INTO FRIDAY.
SATURDAY/SUNDAY SHOULD BE DRIER AND TURNING WARMER.

COORDINATED WITH DSM...LSE...AND ILX.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SCHULTZ

In the hours before

Special weather statement, May 20, 6:10 PM CST, 5 hours 15 minutes before
IAZ066>068-ILZ015-016-024-210025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT SUN MAY 20 2001

THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT WAS IN EFFECT FOR

 CLINTON...MUSCATINE AND SCOTT COUNTIES IN EAST CENTRAL IOWA...
   AND
 HENRY...ROCK ISLAND AND MERCER COUNTIES IN NORTHWEST ILLINOIS...

WILL BE ALLOWED TO EXPIRE AT 715 PM.

SPOTTER AND LAW ENFORCEMENT OFFICIALS REPORT THAT THE FLOODING IS
SUBSIDING...AND RADAR INDICATES THAT THE HEAVIEST RAIN HAS MOVED
NORTH OUT OF THE AREA.

THERE MAY STILL BE AREAS WHERE WATER IS PONDING ON ROADS...
AND DITCHES AND STREAMS WILL LIKELY BE FULL. NEVER DRIVE THROUGH
AREAS WHERE WvATER COVERS THE ROAD.

DMD

The radar

The Quad Cities radar (KDVN), 67 km away, was scanning. The volume nearest the first event began at 05:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bureau

When
May 20, 11:25 PM CST to 11:35 PM CST
Where
Bureau County, Mineral
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
41.383, -89.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250709.